Sleep problems

Hi there,

I have been having difficulties sleeping (especially staying asleep at night - I have been awake since 3am today) I am just wondering if anyone else has experienced insomnia following an AVM surgery?? (mine was 6 weeks ago today) From what I read, it seems like people are sleeping more than normal - and I desperately feel like I could sleep for days, but then can’t seem to get more than 4 broken hours at night. I have had this problem for the past couple of years, but it seems worse now. I know I need rest now more than ever to help the recovery process, yet I can’t seem to get it. I am taking Dilantin at nighttime, but again, from what I read, side affets are drowsiness if anything. Has anyone else experienced this? and if so, how did you deal with it or did it just disapear with time? Tahnks for your help!

Anna,

Finally someone who has a similiar problem to me! I have had the same problem, especially since my cyberknife procedure back in April. I beleve part of that was due to being on steroids due to the brain swelling but since I’ve been off them I still haven’t been able to sleep consistently even when taking Tylenol pm. I am about to go in for a follow up visit with my oncologist and will ask her about it and let you know what she says.

I have the opposite problem…I can’t wake up in the morning. Make sure you medication is not keeping u up. My painkillers have caffeine so if I take them in the evening I can’t sleep. I also take muscle relaxers to help with headaches and they make me very sleepy.

My son’s on Dilantin, and it gives him insomnia. Especially if you’re just starting the medication, it can really keep you up at night. He’s been on it since March, and although his insomnia is getting better, it is by no means gone.

Hi Keith,

Thank you for your response to this - i do apologize for my late reply! How did your oncologist appointment go? Did they give you any helpful advise? I have seen my doctor and am now trying a new medication for sleep ( i have even tried prescription sleeping pills in the past which have not worked). As much as I did not want to take any meds, after getting 3-4 hours a night, i think it has to happen. As it has not even been 2 months since my surgery, i need all the sleep I can get to recover!

I hope you are well, and i will let you know how this goes.

Take care
Keith S said:

Anna,


Finally someone who has a similiar problem to me! I have had the same problem, especially since my cyberknife procedure back in April. I beleve part of that was due to being on steroids due to the brain swelling but since I’ve been off them I still haven’t been able to sleep consistently even when taking Tylenol pm. I am about to go in for a follow up visit with my oncologist and will ask her about it and let you know what she says.

I took Dilantin too and I remember having trouble sleeping, nothing too serious though. no where near a real case of insomnia.

Kelly Nelsen said:

My son’s on Dilantin, and it gives him insomnia. Especially if you’re just starting the medication, it can really keep you up at night. He’s been on it since March, and although his insomnia is getting better, it is by no means gone.

Thank you everyone for your info and sharing personal experiences. I have since started taking the dilantin in the morning to see if that improves things and unfortunately doesn’t. BUT I was reading that for some people, being on it at all can cause insomnia. Who knows eh? I am hoping to get off it anyway within the next couple of months (when I am seizure free for 3 months) so i will keep you posted! Thanks again to everyone.